The opioid epidemic in the United States has been a growing problem over the past decade. It is estimated that more than 130 people die daily from opioid-related overdose, with many more being hospitalized or suffering other health complications due to opioids. In addition, those that suffer from opioid use disorder and attempt to stop “cold turkey” could die from opioid withdrawal.
What Is Opioid Withdrawal?
Opioid withdrawal is the syndrome caused by the abrupt discontinuation of opioid drugs after physical dependence has developed. Symptoms typically include restlessness, anxiety, insomnia, sweating, nausea, vomiting, and more severe symptoms such as abdominal cramps, muscle spasms, and diarrhea.
Can Someone Die from Opioid Withdrawal?
Generally, opioid withdrawal is not life-threatening. However, there are certain risks associated with opioid withdrawal that could cause someone to die from opioid withdrawal. Additionally, individuals who have been using opioids for a long period or in high doses may be more at risk of severe withdrawal symptoms that could lead to dehydration or other complications that could be fatal if left untreated.
How Could Someone Die from Opioid Withdrawal?
There are various ways someone could die from opioid withdrawal. For example, someone could choke on their own vomit. Someone could also die from excessive dehydration, which causes organ failure. Furthermore, the most serious symptoms of opioid withdrawal that could lead to death if not treated include seizures, respiratory depression, and cardiac arrest.
Seizures occur when the electrical activity in the brain becomes abnormal and can cause a person to stop breathing or go into cardiac arrest. Respiratory depression is when an individual’s breathing rate falls below the normal range, leading to hypoxia (lack of oxygen) or even death. Lastly, opioid withdrawal increases one’s risk for cardiac arrest due to increased heart rate and blood pressure levels.
Opioid Withdrawal Timeline
The timeline for opioid withdrawal can vary from person to person and depends on a few factors, including the type of drug used, length of time using it, and how much was taken. The opioid withdrawal process is typically divided into four phases: early onset, peak, late stage, and resolution.
During the early onset phase (6-12 hours after last use), people may experience anxiety, restlessness, agitation, insomnia, and sweating. The peak phase occurs within 1-3 days of abstinence, and symptoms become more intense, with nausea and vomiting common.
The late stage usually begins around 3-5 days after the last dose, and symptoms start to lessen but can still be quite uncomfortable. Lastly is the resolution phase, where most physical symptoms have subsided, but psychological effects, such as cravings, may remain for weeks or months afterward.
Dangers of Going Cold Turkey from Opioids
Going “cold turkey” from opioids is when someone abruptly stops taking the drug without tapering off gradually. Unfortunately, attempting to go “cold turkey” from opioids is not an effective method to quit using the drug because it can lead to more intense and dangerous withdrawal symptoms, such as seizures or respiratory depression, which could potentially be fatal if left untreated.
Additionally, the sudden discontinuation of opioids after physical dependence and addiction have developed increases one’s risk for relapse due to severe cravings that arise during opioid withdrawal. Therefore, it is important for individuals who are trying to quit using opioids to do so in a safe way with medical supervision and support.
Signs Someone Needs Help
Some common signs that someone may be abusing opioids include changes in behavior or mood, increased tolerance or dependence on the drug, impaired coordination and judgment, difficulty sleeping, constricted pupils, and taking higher doses due to increased tolerance. Individuals abusing opioids may also engage in risky behaviors like driving while under the influence of drugs, sharing needles, or having unprotected sex with multiple partners. It is essential to seek help when someone is aware of these warning signs and wants to stop.
Detox from Opioids
Detox is the first step in treating opioid addiction and involves gradually reducing or eliminating drug use under medical supervision. During detox, individuals receive medications to manage withdrawal symptoms and psychological support to help them cope with cravings and other emotions associated with the process. Detox helps reduce the risk of relapse by allowing people to slowly wean off opioids while having access to professional help.
How Medical Detox from Opioids Prevents Death
Medical detox from opioids can prevent death by providing a safe and supervised environment in which individuals can slowly wean off the drug. During this process, individuals are monitored closely to help manage withdrawal symptoms. In addition, medical detox reduces the risk of relapse that could lead to a potentially fatal overdose.
The opioid epidemic in the United States has devastated individuals, families, and communities. There are many signs that someone may need help with opioids. Detox is an integral part of treatment for opioid addiction by providing a safe environment and medical support to manage withdrawal symptoms.
Going “cold turkey” from opioids can be dangerous due to potentially fatal complications. Therefore, it is essential to seek professional help when abusing opioids or struggling with addiction.
Compassionate Opioid Addiction Treatment in Murfreesboro, TN
At Tulip Hill Recovery in Murfreesboro, TN. Our family-run treatment center provides compassionate, personalized opioid addiction treatment in a supportive and caring environment. Support with genuine passion begins the moment someone walks on our door as we want to help you be successful in recovery. Contact us today to start your treatment.